top of page

BENZO STORY: Keith in Montana

Updated: Feb 28, 2023

Summary


Keith’s story is that of an ongoing battle with insomnia, anger, and depersonalization/derealization, after taking Klonopin and Ambien.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Klonopin (clonazepam), Ambien (zolpidem), alcohol, anger, irritability, insomnia, cold turkey, depersonalization, derealization, dp/dr, abuse, addiction

  2. Listen on the Podcast: https://www.easinganxiety.com/post/the-pelvic-problem-benzo-symptoms-of-the-pelvis-and-lower-abdomen-bfp049

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Keith’s Story

NOTE: Keith is a fictional name. The author requested to remain anonymous.


I started taking Klonopin for sleep issues which were created by anxiety when I started my first teaching job in 2011. It was during my second year of teaching that I started the benzo, after abusing Ambien for about a year or so.


The Klonopin worked immediately and helped me sleep, and also helped me at work. I took Klonopin off and on for about five years, from 2011 to about the end of 2015. I quit cold turkey every summer, and often would not take doses over the weekends during the school year. I would often binge drink on the weekends though, but I only took the Klonopin on school nights.

I quit cold turkey every summer…

After reading about the possibility of dementia, I quit for what I thought would be the final time at the end of 2015. I didn’t take any medications for two full years, but I continued to drink during that time period. During the 2016-2017 school year I even told myself I would never need to take prescription pills again.


During the 2016-2017 year our daughter was born. I thought I did pretty well with it, and even stayed home with her for a month of paternity leave on my own. Then the 2017-2018 school year started, and I started feeling depressed about my job, and then the same old anxiety I had felt early in my career returned.


I was having a hard time public speaking again. I started getting paranoid thoughts about students. So, I figured I’d better go back on the Klonopin. I went back on in early January 2018 until March 21st, 2018. During that time period I started getting more depressed, my sleep got increasingly worse, and I started to notice weird things going on with my heart. It wasn’t until the one weekend where I didn’t take a dose, that I knew I was in trouble.

I was at home by myself and it started feeling as though I was going insane.

I was at home by myself and it started feeling as though I was going insane. I could not comfortably sit on the couch with my lunch and watch a television show. I ended up pacing around my neighborhood in the snow until I felt a little better.


I ended up quitting the medication cold turkey, and it took about three days, and the exact same thing happened where it felt like I was going insane, and I had to pace around the room without losing it. I did this in front of my wife and daughter.


About a week after quitting, I joined Benzo Buddies and realized what was happening to me. I was in withdrawal. I didn’t take quitting cold turkey seriously even then, because I had done it so many times in the past without any issues. I figured I would be better in a few months. I was wrong.


The first month off I didn’t sleep at all, maybe a half hour a night. Then my sleep came back about a month and a half later and I started feeling a little better. Not knowing I shouldn’t drink, I had one drink on two separate occasions, and the hell really began around June 2018 when my school year ended.

I went into a horrible state of depersonalization and derealization.

I went into a horrible state of depersonalization and derealization. The depression I felt became a constant fear of ending my life, and I would have panic attacks in the middle of the night worried that I would. I almost put myself in a psych ward multiple times. My sleep was up and down but by five months off, I was back to only sleeping like two hours a night. I basically needed to be out walking constantly.


Despite feeling these things, I went back to teaching at about six months off and taught the entire year in a completely detached state. I mostly felt like I had to work because I was afraid to be home alone. At about nine months off, I started having violent intrusive thoughts that went along with my depression.


By about 12 months off, the depression turned into anger. I had the anger for absolutely no reason too, just a general sense of being angry all the time and sometimes at specific people. I am still dealing with the anger and anxiety about the anger, at nearly 21 months off benzos and 18 months off alcohol.


I have no idea if it’s ever going to get better or not fully, but it makes being at home tremendously hard. It’s weird to think that I actually do better at work than at home with my family. I’m constantly second-guessing it’s all benzo withdrawal for that reason.


Other symptoms I’m still dealing with are numb spots all over my body, mostly in my face, a feeling of pressure around my eyes, and burning nerves, mostly in my left calf. My vision has been very bad for a long time, but it seems to be returning and some of the DR/DP is getting slightly better. I still struggle with restful sleep, but it has certainly improved from where I was a year ago. I was sleeping about two hours a night at 8 months off, and at 20 months off I’m getting about 5 to 6 hours.

One of the hardest things I’m dealing with is intolerance to real world stress.

I still don’t have my ability to sleep in back and I’m guessing it’s gone for good. One of the hardest things I’m dealing with is intolerance to real world stress. I often feel like crying at work when I have too many tasks to do, or too many people to interact with. Sometimes I just want to cry for no reason.


Then, when I get home, my body often goes into a state of freeze when I’m around my family because of the anger and intrusive thoughts. I’m struggling with this the most.

I think after 21 months off the medications and 18 months off alcohol, you really start to question whether or not something else is wrong with you, but I look perfectly healthy, and I have had tests run during this that all came back fine. I just don’t know what to do to help myself anymore and I often lose hope as a result.


I hope this starts getting better in the next six months.

Keith

 

Share Your Story


We are always looking for new stories to share. Please visit our feedback form if you’d like to share your story with our community. Thank you.

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission. These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder. Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content. Regarding benzodiazepine withdrawal or BIND, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Many of the stories shared on Easing Anxiety are extreme and should not be used to create any expectations of one’s individual experience. Please read the Ashton Manual formore information and work with your doctor. Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician. View our complete disclaimer for more info.

Related Posts

See All

Comments


bottom of page